SEATTLE -- It's a common spice used around this time of year, but some say kids are now using it to catch a homemade holiday high.
"I have colleagues at the CDC who have passed around articles saying this could be a potential problem we need to watch for," said Dr. Gaylord Lopez, Director of the Georgia Poison Center.
Lopez said counselors recently took a frantic call from a woman who's 15-year-old son snorted a large quantity of the spice.
"Got into an ounce of nutmeg, (he) had fallen over in a stupor was pale, and looked weak," said Lopez.
Nutmeg contains myristicin, a natural, organic compound that is known to induce euphoria, visual distortions, even hallucinations if consumed in large quantity. But there's a major downside.
Doctors say many nutmeg abusers experience nausea, vomiting, dizziness, even convulsions.
"The things we worry about would be other cases where they get flushed... their heart rate starts moving up the ladder. And if somebody has an underlying heart condition that is undiagnosed or unrecognized, you may have a tragedy on your hands,” said Lopez.
One college student who tried it with friends when she was younger said it produced effects similar to marijuana.
“Kinda gave me like a woozy feeling. The girl that I tried it with ended up doing more and more and more and her life is a mess now,” said the student.